North Dakota, 2015

Hail and Damaging Winds in North Dakota, June 1, 2015

June 1, 2015 · NWS BIS · 11 events in 7 counties and zones

Thunderstorms developed along a surface trough where low level moisture had been increasing throughout the day. The strongest storms were over northwest into parts of central North Dakota, with reports of hail up to a half-dollar in size and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along a surface trough where low level moisture had been increasing throughout the day. The strongest storms were over northwest into parts of central North Dakota, with reports of hail up to a half-dollar in size and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 1, 5:33 PM CST, 1 minute earlier.

Area forecast discussion, Jun 1, 5:33 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT MON JUN 1 2015

.UPDATE...
ISSUED AT 620 PM CDT MON JUN 1 2015

AREA OF THUNDERSTORMS CONTINUE OVER NORTHWESTERN NORTH DAKOTA NEAR
AXIS OF STRONGER INSTABILITY. EXPECT THIS AREA OF STORMS TO
CONTINUE TO PUSH EASTERLY. SOME STORMS MAY ALSO DEVELOP OVER THE
SOUTHWEST WITHIN THE NEXT HOUR OUR TWO AS A WEAK WAVE IS NOTED ON
WATER VAPOR IMAGERY. EXPECT THE NEXT ROUND OF STORMS TO THEN COME
LATER TONIGHT WITH A SHORT WAVE NOW WORKING ITS WAY INTO EASTERN
MONTANA. ENOUGH INSTABILITY/SHEAR REMAIN TO KEEP THE POTENTIAL
FOR SEVERE IN THE FORECAST.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 256 PM CDT MON JUN 1 2015

MAIN FORECAST CONCERN FOR THIS PERIOD WILL BE SEVERE WEATHER
POTENTIAL THIS AFTERNOON...THIS EVENING...AND THEN AGAIN ON TUESDAY.
SOUTHWESTERLY FLOW ALOFT...ASSOCIATED WITH AN APPROACHING WEST COAST
TROUGH...WILL STREAM BOUNDARY LAYER MOISTURE INTO THE REGION THROUGH
THE AFTERNOON. A WEAK SURFACE LOW WILL SLIDE SOUTH FROM SASKATCHEWAN
INTO EASTERN MONTANA. AN INVERTED SURFACE TROUGH/STATIONARY FRONT
WILL EXTEND NORTHEAST FROM THE LOW AND SHOULD SERVE AS FOCUS FOR
CONVECTIVE INITIATION THIS AFTERNOON.

RAP MODEL OUTPUT SHOWS 30-40 KNOTS OF H5 FLOW OVERSPREADING THE
WESTERN THIRD OF THE STATE BY LATE AFTERNOON AND EARLY
EVENING...INCREASING 0-6 KM BULK SHEAR VALUES TO 35-40 KNOTS...WHICH
WILL BE SUPPORTIVE OF MULTICELL CLUSTERS AS WELL AS A FEW
SUPERCELLS. FORECAST SURFACE DEWPOINTS IN THE UPPER 50S...SURFACE
TEMPERATURES APPROACHING THE LOWER 80S...AND STEEPENING MID LEVEL
LAPSE RATES WILL ALL CONTRIBUTE TO MUCAPE VALUES OF UP TO 1500-2500
J/KG. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH
ANY ORGANIZED THUNDERSTORMS...BUT AN ISOLATED TORNADO CANNOT BE
RULED OUT. STORMS MAY ORGANIZE INTO ONE OR TWO CLUSTERS AN MARCH
EAST OVERNIGHT...BRINGING A MARGINALLY SEVERE HAIL THREAT TO THE
CENTRAL PART OF THE STATE.

FOR TUESDAY...ELEVATED CONVECTION IS FORECAST TO BE ONGOING IN THE
MORNING. SPC HAS MOST OF THE CWA IN A SLIGHT RISK FOR SEVERE
WEATHER. THE SEVERE THREAT AT THIS POINT LOOKS CONDITIONAL UPON
CLEARING BEHIND THE INITIAL MORNING CONVECTION. NAM MODEL OUTPUT
SUGGESTS SOME DRY SLOTTING WILL OCCUR IN THE SOUTH CENTRAL PART OF
THE STATE BY MID TO LATE TUESDAY AFTERNOON. THE NAM DOES APPEAR TO
BE A BIT OVERDONE WITH WIDESPREAD MUCAPE VALUES OF 3500-4500 J/KG
OVER CENTRAL NORTH DAKOTA. HOWEVER...EVEN IF CAPE IS
OVERDONE...MODERATE TO STRONG INSTABILITY IS LIKELY TO BE IN PLACE
THROUGH MOST OF THE AFTERNOON AND EARLY EVENING. THIS
INSTABILITY...CO LOCATED WITH SUFFICIENT SHEAR WILL SUPPORT ROBUST
THUNDERSTORM DEVELOPMENT AND ORGANIZATION. SUPERCELLS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.
HOWEVER...GIVEN THE STRONG INSTABILITY AND MODEST LOW LEVEL
SHEAR...A TORNADO OR TWO CANNOT BE RULED OUT...ESPECIALLY WITH ANY
FAVORABLE BOUNDARY INTERACTIONS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 256 PM CDT MON JUN 1 2015

THE LONG TERM COULD START OUT WITH STRONG OR SEVERE STORMS TUESDAY
NIGHT.

A STRONG SURFACE LOW AND COLD FRONT WILL SWEEP THROUGH NORTH
DAKOTA TUESDAY NIGHT INTO WEDNESDAY MORNING. THERE IS A LOT OF
UNCERTAINTY TUESDAY WITH RESPECT TO CONVECTIVE MODE. EARLY
MORNING CONVECTION MAY LIMIT INITIAL INSTABILITY DUE TO RAIN
COOLED AIR AND CLOUD COVER. HOWEVER...MOST MODELS ARE INDICATING
CONVECTIVE DEVELOPMENT ALONG THE TROUGH ACROSS CENTRAL NORTH
DAKOTA TUESDAY AFTERNOON. IF IT DOES CLEAR OUT TUESDAY
AFTERNOON THERE SHOULD BE AMPLE MOISTURE...INSTABILITY AND SHEAR
FOR SEVERE THUNDERSTORMS. THE STORM PREDICTION CENTER HAS ISSUED A
SLIGHT RISK OUTLOOK FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA.
AFTERNOON CONVECTION WOULD THEN LIKELY PUSH OFF TO THE EAST...INTO
THE JAMES VALLEY BY TUESDAY EVENING. LATE WEDNESDAY EVENING INTO
THE OVERNIGHT HOURS ...POST-FRONTAL SHOWERS AND THUNDERSTORMS ARE
LIKELY ACROSS NORTHERN NORTH DAKOTA.

THE REST OF THE WEEK LOOKS RELATIVELY DRY AS UPPER LEVEL RIDGING
BUILDS IN ACROSS THE NORTHERN PLAINS. AS THE RIDGE MOVES EASTWARD
AND RETURN FLOW KICKS IN...CHANCES FOR THUNDERSTORMS INCREASE THIS
WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 620 PM CDT MON JUN 1 2015

SCT TSRA AND SHRA WILL CONTINUE TONIGHT INTO TUESDAY BRINGING LCL
IFR VIS. SOME STORMS MAY BECOME SEVERE TONIGHT AND AGAIN TUESDAY
WITH LARGE HAIL AND VARIABLE/STRONG WIND GUSTS. OTHERWISE...VFR
CONDITIONS EXPECTED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...ZH
LONG TERM...AJ
AVIATION...JJS
Hazardous weather outlook, Jun 1, 2:25 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT MON JUN 1 2015

NDZ001>003-009>011-017>021-031>034-040>045-022030-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-
325 PM CDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY OVER PARTS OF WESTERN
NORTH DAKOTA...BECOMING MORE WIDESPREAD ACROSS ALL OF WESTERN INTO
CENTRAL NORTH DAKOTA THIS EVENING. SEVERE THUNDERSTORMS ARE
POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SEVERE STORMS OVER ALL OF NORTH DAKOTA
TUESDAY AND TUESDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN WILL BE THE MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE
TUESDAY AFTERNOON AND EVENING...PRIMARILY SOUTH CENTRAL AND INTO
THE JAMES RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT...AND
AGAIN TUESDAY AND TUESDAY NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
HAIL...WIND...RAIN GREATER THAN AN INCH AND ANY DAMAGE BY CALLING
701-250-4494 OR BY POSTING TO THE NWS BISMARCK FACEBOOK OR TWITTER
PAGES.

NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-022030-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-BURLEIGH-
KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
325 PM CDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SEVERE STORMS OVER ALL OF NORTH DAKOTA
TUESDAY AND TUESDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN WILL BE THE MAIN THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE
TUESDAY AFTERNOON AND EVENING...PRIMARILY SOUTH CENTRAL AND INTO
THE JAMES RIVER VALLEY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...AND AGAIN
TUESDAY AND TUESDAY NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT
HAIL...WIND...RAIN GREATER THAN AN INCH AND ANY DAMAGE BY CALLING
701-250-4494 OR BY POSTING TO THE NWS BISMARCK FACEBOOK OR TWITTER
PAGES.

ZH

In the hours before

Special weather statement, Jun 1, 4:42 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT MON JUN 1 2015

NDZ010-011-012330-
WARD ND-MOUNTRAIL ND-
542 PM CDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARD AND
NORTHEASTERN MOUNTRAIL COUNTIES...

AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF PALERMO...OR 13 MILES NORTHEAST OF STANLEY...
MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARPIO...PALERMO...DONNYBROOK...COULEE AND HARTLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4869 10184 4846 10184 4846 10171 4840 10168
      4832 10220 4848 10231 4871 10185
TIME...MOT...LOC 2242Z 246DEG 21KT 4843 10216

JONES
Special weather statement, Jun 1, 5:12 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
612 PM CDT MON JUN 1 2015

NDZ010-017-020015-
MOUNTRAIL ND-MCKENZIE ND-
612 PM CDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKENZIE AND
SOUTHWESTERN MOUNTRAIL COUNTIES...

AT 612 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF ROSS...OR 20 MILES SOUTHWEST OF STANLEY...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW TOWN...BELDEN...4 BEARS LODGE AND WHITE EARTH BAY RECREATION
AREA.

LAT...LON 4821 10222 4776 10247 4811 10292 4813 10291
      4813 10283 4824 10283 4830 10279
TIME...MOT...LOC 2312Z 291DEG 19KT 4817 10277

JONES
Special weather statement, Jun 1, 5:33 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT MON JUN 1 2015

NDZ009>011-017-020015-
WILLIAMS ND-WARD ND-MOUNTRAIL ND-MCKENZIE ND-
633 PM CDT MON JUN 1 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WARD...
SOUTHEASTERN WILLIAMS...NORTHEASTERN MCKENZIE AND CENTRAL MOUNTRAIL
COUNTIES...

AT 633 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF EPPING TO
8 MILES SOUTH OF PALERMO...AND MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEW TOWN...DES LACS...PLAZA...4 BEARS LODGE...BELDEN...KEENE...WHITE
TAIL BAY RECREATION AREA...CHARLSON...WHITE EARTH BAY RECREATION
AREA...LEWIS AND CLARK STATE PARK AND TOBACCO GARDEN BAY RECREATION
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4788 10326 4808 10149 4831 10149 4830 10223
      4828 10296 4810 10355
TIME...MOT...LOC 2333Z 275DEG 19KT 4811 10335 4823 10218

JONES

The radar

The Minot AFB radar (KMBX), 79 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Hail, Mountrail

When
June 1, 5:34 PM CST to 5:47 PM CST
Where
Mountrail County, 2.76 mi S of Tagus
Measured
1.25 in hail
Reported by
Public
Coordinates
48.310, -101.930

Funnel Cloud, Mountrail

When
June 1, 5:52 PM CST to 5:54 PM CST
Where
Mountrail County, 5.83 mi NNW of Plaza
Reported by
Trained Spotter
Coordinates
48.110, -102.010

Hail, Bottineau

When
June 1, 7:01 PM CST to 7:03 PM CST
Where
Bottineau County, 0.45 mi W of Bottineau
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.830, -100.440

Hail, Bottineau

When
June 1, 7:05 PM CST to 7:10 PM CST
Where
Bottineau County, 0.45 mi W of Bottineau
Measured
1 in hail
Reported by
Public
Coordinates
48.830, -100.440

Funnel Cloud, McLean

When
June 1, 8:00 PM CST to 8:03 PM CST
Where
McLean County, 9.55 mi SSW of Roseglen
Reported by
Trained Spotter
Coordinates
47.620, -101.900

Thunderstorm Wind, McLean

When
June 1, 8:25 PM CST to 8:27 PM CST
Where
McLean County, 2.71 mi ENE of Garrison Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.650, -101.330

Event was reported by a law enforcement officer who drove through the thunderstorm wind gusts.

Hail, McLean

When
June 1, 8:30 PM CST to 8:33 PM CST
Where
McLean County, 0.46 mi E of Raub
Measured
0.75 in hail
Reported by
Public
Coordinates
47.750, -102.040

Hail, Billings

When
June 1, 8:00 PM MST to 8:02 PM MST
Where
Billings County, 7.25 mi NE of Fairfield
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
47.260, -103.120

Thunderstorm Wind, Dunn

When
June 1, 8:30 PM MST to 8:33 PM MST
Where
Dunn County, 7.65 mi NNE of Halliday
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.450, -102.260

Strong wind gusts were accompanied by pea sized hail.

Thunderstorm Wind, Mercer

When
June 1, 9:41 PM CST to 9:43 PM CST
Where
Mercer County, 5.29 mi NW of Zap
Measured
51 kt (59 mph) measured gust
Reported by
Storm Chaser
Coordinates
47.340, -101.990

Hail, Stark

When
June 1, 10:44 PM MST to 10:46 PM MST
Where
Stark County, 3.14 mi NE of Antelope
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.880, -102.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577841, 577842, 577843, 577845, 577846, 577848, 577849, 577847, 577850, 577851, 577852.